Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Dodge City, KS

August 16, 2021Pawnee County, Kansas

NWS Dodge City, KS issued this special weather statement at Aug 16, 2021, 3:00 AM CDT for Pawnee County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2021, 3:00 AM CDT (08:00 UTC)
Expired
Aug 16, 2021, 3:30 AM CDT
In force
30 min
Issued by
NWS Dodge City, KS
Hail
0.50 in
Wind
40

County Pawnee County, KS

The radar

The Dodge City radar (KDDC), 90 km from the middle of the area, began a volume at 08:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.0 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 947 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
947 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
2075 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted.

807 
WWUS83 KDDC 160800
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
300 AM CDT Mon Aug 16 2021
 
KSZ065-066-160830-
Stafford KS-Pawnee KS-
300 AM CDT Mon Aug 16 2021

...A strong thunderstorm will impact portions of eastern Pawnee and
northwestern Stafford Counties through 330 AM CDT...

At 259 AM CDT, Doppler radar was tracking a strong thunderstorm near
Larned, moving south at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
  Zook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3800 9914 3800 9922 3825 9919 3828 9903
      3826 9903 3826 9895 3803 9881
TIME...MOT...LOC 0759Z 344DEG 9KT 3820 9906 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

$$

JJOHNSON

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 15, 6:33 PM CDT, 8 hours 27 minutes earlier.

Area forecast discussion, Aug 15, 6:33 PM CDT, 8 hours 27 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
633 PM CDT Sun Aug 15 2021

...Updated Aviation Discussion...

.SHORT TERM...(This afternoon through Monday night)
Issued at 1200 PM CDT Sun Aug 15 2021

The sky had cleared nicely as of midday, with strong sunshine and
heating expected through the afternoon. The long lived
thunderstorm complex that dumped around 6 inches of rain along the
Trego/Ellis county line early this morning had finally dissipated.
While outflow boundaries have been left behind by this activity,
expecting only a cumulus field and a dry afternoon with afternoon
temperatures near mid August normals (near 90).

A weak shortwave trough near Cheyenne Wyoming at midday will be
the focus for convective initiation this afternoon through Monday.
Typical of summer, there are basically as many CAM solutions as
there are CAMs, as CAMs tend to struggle in weak flow regimes.
Conceptually, convection is expected to fire this afternoon or
evening across NE Colorado ahead of the shortwave, as sufficient
shortwave/orographic lift acts on sufficient instability.
Subsequently, activity will spread south/southeast amid north or
northwest flow aloft, and into moist southeast boundary layer
flow. 12z NAM appears to have the best handle on this conceptual
model, with activity favoring the northwest zones tonight. NAM
solutions would suggest likely pops tonight, but with little model
agreement and low confidence of rainfall at any one location,
kept coverage in the slight chance category. Also, Colorado
convection may struggle to get into Kansas with mid level flow
near due north. SPC reconfigured the marginal 5% wind and hail
probabilities at 1630z to focus on the northwest counties tonight.
High end severe weather is not expected. That said, some storm
organization and locally intense rainfall is certainly plausible,
as we saw last night, as the convective environment has changed
little. Another small MCS is probable, but confidence on location
is very low. An increase in midlevel clouds and rain
shower/decaying thunderstorm activity is expected late tonight and
early Monday, with NAM centering the shortwave near Syracuse at 7
am Monday.

With the shortwave and its associated cloud cover in the area
Monday, some cooling is expected, the question is how much. NAM
solutions are probably too cool, as do not expect mid level clouds
to persist all day. With any breaks of sun at all, temperatures
will warm to the mid to upper 80s immediately in the mid August
sunshine (above 12z MET/MAV MOS). The summer pop conundrum
continues Monday. Confident there will be showers and
thunderstorms in the SW KS vicinity on Monday, but confidence on
coverage, location and timing is limited. Best forecast is to
spread chance category pops area wide, with the expectation of
locally heavy rainfall again. Instability appears limited
(particularly the NAM with its cloud cover) but with the shortwave
acting as a trigger, another 5% marginal wind/hail probability
from SPC is noted. Outside of convective influences, breezy south
winds of 15-25 mph are expected Monday.

.LONG TERM...(Tuesday through Sunday)
Issued at 145 PM CDT Sun Aug 15 2021

Certainly no surprises in the long term with regard to
temperatures, with both 12z MEX/NBM guidance indicating temperatures
remaining near mid August climatology (highs upper 80s and lower
90s, lows in the 60s) through next weekend.

More weak chaotic mid level flow on Tuesday, with 12z ECMWF
depicting a nebulous pattern at 500 mb. Isolated thunderstorms are
possible in the southeast zones Tuesday afternoon in closest
proximity to a weak trough, but most locations will remain dry.
Rinse and repeat on Wednesday, with more weak (< 10 kt) flow in
the mid levels, with again any limited convective possibility
relegated to the southeast zones.

Starting Thursday, it starts to get a bit more interesting. 12z
GFS/ECMWF forecast a much more amplified synoptic pattern, with a
closed 570 dm low over Idaho 7 pm Wednesday, digging southeast as
a rather potent trough (for August standards) over the central
Rockies Thursday. This will set up a pattern we have not seen much
of lately, with increased SWly midlevel flow by Thursday night,
along with leeside cyclogenesis and dryline development. Clearly,
the vast majority of rainfall with this pattern will remain well
north of SW KS, as would be expected. Will need to monitor the
trough's timing; currently ECMWF takes the best forcing for
convection along the Pacific cold front/dryline through SW KS
during the convective minimum of Thursday night/early Friday.
NBM/GFS guidance is more robust with a relative max in the pop
grids Thursday evening. Barring a significant capping inversion,
isolated severe convection is plausible east of the dryline late
Thursday. Minimal cooling behind this trough's passage, keeping
afternoon temperatures in the 80s Friday and Saturday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 612 PM CDT Sun Aug 15 2021

Isolated evening convection across southwest and north central
Kansas will not impact any of the four TAF sites this evening but
another chance for widely scattered convection will be possible
between 06z and 12z Monday. BUFR soundings indicating cloud bases
in and near these storms overnight will range from 5000 to 1000ft
AGL. Winds overnight will be southeast at around 10 knots. These
southeast winds will increase to around 15 knots between 15z and
18z Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  88  64  90 /  20  30  20  10
GCK  65  87  61  91 /  20  20  10  10
EHA  64  88  61  89 /  30  30  20  10
LBL  65  90  63  90 /  20  30  10  10
HYS  66  88  64  89 /  40  40  20  10
P28  68  90  67  91 /  20  30  20  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Burgert
Hazardous weather outlook, Aug 15, 3:35 AM CDT, 23 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
335 AM CDT Sun Aug 15 2021

KSZ030-031-043>046-061>066-074>081-084>090-160845-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
335 AM CDT Sun Aug 15 2021 /235 AM MDT Sun Aug 15 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Thunderstorms will be possible along the I-70 corridor this
morning. Isolated thunderstorms will be possible again tonight
starting in the west and spreading east. These storms are not
expected to be severe at this time.

Day 1 Hazards
-------------
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------

Scattered thunderstorms are possible Monday across the area
shifting east into south central Kansas Monday night into Tuesday.
These storms are not expected to become severe.

A chance of thunderstorms will be possible during the mid to late
part of the week. It is too early to tell if these storms will
become severe.

Days 2-7 Hazards
----------------
* Monday
  - Non thunderstorm wind: Limited risk

* Tuesday
  - Non thunderstorm wind: Limited risk

* Wednesday
  - Non thunderstorm wind: Limited risk

* Thursday
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

* Friday
  No hazards.

* Saturday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Aug 15, 9:59 PM CDT, 5 hours 1 minute before
Special Weather Statement
National Weather Service Dodge City KS
959 PM CDT Sun Aug 15 2021

KSZ078-080-088-089-160330-
Clark KS-Kiowa KS-Ford KS-Comanche KS-
959 PM CDT Sun Aug 15 2021

...A strong thunderstorm will impact portions of southeastern Ford,
western Kiowa, northwestern Comanche and northeastern Clark Counties
through 1030 PM CDT...

At 959 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mullinville, moving southwest at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Mullinville around 1005 PM CDT.

Other locations in the path of this storm include Bucklin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3745 9972 3771 9949 3764 9929 3733 9942
TIME...MOT...LOC 0259Z 025DEG 18KT 3761 9945

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

SPRINGER
Special weather statement, Aug 16, 12:46 AM CDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1246 AM CDT Mon Aug 16 2021

KSZ066-160615-
Stafford KS-
1246 AM CDT Mon Aug 16 2021

...A strong thunderstorm will impact portions of southeastern
Stafford and northeastern Pratt Counties through 115 AM CDT...

At 1246 AM CDT, Doppler radar was tracking a strong thunderstorm near
Stafford, moving south at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Stafford around 100 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3783 9857 3782 9858 3783 9885 3807 9878
      3806 9855 3783 9851
TIME...MOT...LOC 0546Z 001DEG 9KT 3800 9867

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

JJOHNSON
Special weather statement, Aug 16, 2:00 AM CDT, 1 hour before
Special Weather Statement
National Weather Service Dodge City KS
200 AM CDT Mon Aug 16 2021

KSZ044-045-160730-
Lane KS-Ness KS-
200 AM CDT Mon Aug 16 2021

...A strong thunderstorm will impact portions of southwestern Ness
and southeastern Lane Counties through 230 AM CDT...

At 200 AM CDT, Doppler radar was tracking a strong thunderstorm near
Alamota, moving south at 5 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Beeler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3851 10038 3852 10009 3830 9999 3828 10040
TIME...MOT...LOC 0700Z 352DEG 5KT 3845 10026

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

JJOHNSON
Special weather statement, Aug 16, 2:11 AM CDT, 49 minutes before
Special Weather Statement
National Weather Service Dodge City KS
211 AM CDT Mon Aug 16 2021

KSZ030-045-160745-
Trego KS-Ness KS-
211 AM CDT Mon Aug 16 2021

...A strong thunderstorm will impact portions of north central Ness
and southwestern Trego Counties through 245 AM CDT...

At 211 AM CDT, Doppler radar was tracking a strong thunderstorm near
Trego Center. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern Trego
and north central Ness Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3869 9982 3869 10017 3870 10017 3870 10015
      3877 10015 3892 10012 3892 9989
TIME...MOT...LOC 0711Z 359DEG 1KT 3886 10001

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

JJOHNSON
Special weather statement, Aug 16, 2:50 AM CDT, 10 minutes before
Special Weather Statement
National Weather Service Dodge City KS
250 AM CDT Mon Aug 16 2021

KSZ045-063-064-078-160815-
Finney KS-Hodgeman KS-Ness KS-Ford KS-
250 AM CDT Mon Aug 16 2021

...A strong thunderstorm will impact portions of northwestern Ford,
northeastern Finney, southwestern Ness, western Hodgeman,
southeastern Lane and northeastern Gray Counties through 315 AM
CDT...

At 250 AM CDT, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Kalvesta, moving south at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Finney, western Hodgeman, southwestern Ness and northwestern Ford
Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3791 9979 3791 10022 3826 10025 3827 10025
      3833 10004
TIME...MOT...LOC 0750Z 340DEG 23KT 3823 10012

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

JJOHNSON
Special weather statement, Aug 16, 3:00 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
300 AM CDT Mon Aug 16 2021

KSZ065-066-160830-
Stafford KS-Pawnee KS-
300 AM CDT Mon Aug 16 2021

...A strong thunderstorm will impact portions of eastern Pawnee and
northwestern Stafford Counties through 330 AM CDT...

At 259 AM CDT, Doppler radar was tracking a strong thunderstorm near
Larned, moving south at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Zook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3800 9914 3800 9922 3825 9919 3828 9903
      3826 9903 3826 9895 3803 9881
TIME...MOT...LOC 0759Z 344DEG 9KT 3820 9906

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JJOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 7:00 PM CDTSpecial Weather StatementDDCLane30 min
Aug 15, 8:46 PM CDTSpecial Weather StatementDDCEdwards29 min
Aug 15, 8:59 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa31 min
Aug 15, 9:29 PM CDTSpecial Weather StatementDDCKiowa31 min
Aug 15, 9:59 PM CDTSpecial Weather StatementDDCKiowa31 min
Aug 16, 12:46 AM CDTSpecial Weather StatementDDCStafford29 min
Aug 16, 2:00 AM CDTSpecial Weather StatementDDCLane30 min
Aug 16, 2:11 AM CDTSpecial Weather StatementDDCTrego34 min
Aug 16, 2:50 AM CDTSpecial Weather StatementDDCHodgeman25 min
Aug 16, 3:17 AM CDTSpecial Weather StatementDDCHodgeman28 min
Aug 16, 4:06 AM CDTSpecial Weather StatementDDCHodgeman24 min
Aug 16, 4:11 AM CDTFlash Flood WarningDDCHodgeman4 hr

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.